Increased PT and Increased PTT
Coumadin therapy in the therapeutic or supratherapeutic range
Moderate to severe vitamin K deficiency
Treatment with high doses of heparin or low molecular weight heparin
Treatment with direct thrombin inhibitors, such as hirudin or related compounds (i.e., lepirudin, refludan) or argatroban
Moderate to severe DIC
Moderate to severe liver disease
A lupus inhibitor with an associated decrease in factor II or a lupus inhibitor strong enough to increase PT, as well as PTT
Suggested Additional Lab Testing
To assess the possibility of DIC, get D-dimer levels.
If D-dimers are elevated, measure platelet count and fibrinogen level.
Test for factors II, V, VII, and X to assess a PT prolongation.
Test for factors VIII, IX, XI, and XII to assess a PTT prolongation.
In liver disease, all the factors can be low, except factor VIII, which tends to become elevated because it can be synthesized outside the liver.
Obtain liver function tests, especially serum albumin, to determine if the PT and PTT abnormalities could be associated with decreased production of coagulation factors by the liver.
Get a value for PTT after the sample is treated with an enzyme that degrades heparin.
If PTT and PT normalize after removal of heparin from the sample, PT and PTT elevations are most likely associated with heparin or low molecular weight heparin treatment.
Do a lupus inhibitor test if there is no explanation for the PT and PTT prolongations from the previously mentioned tests.
Factor II level may be useful to accompany the lupus anticoagulant test, because some lupus anticoagulant patients have a low factor II, leading to a prolonged PT.
Copyright © 2017, 2013 Decision Support in Medicine, LLC. All rights reserved.
No sponsor or advertiser has participated in, approved or paid for the content provided by Decision Support in Medicine LLC. The Licensed Content is the property of and copyrighted by DSM.
The Cardiology Advisor Articles
- A 56-Year-Old Man With Flu-Like Symptoms Presents With Palpitations
- A 67-Year-Old Man With Shortness of Breath After the Sonoma-Napa Wildfires
- Fear of E-Cigarette Harm Cuts Teenagers' Use
- Cardiac Catheterization Labs May Be More Efficient With Quality Improvement Initiative
- Poor Outcomes in HFpEF With Low Systolic Blood Pressure
- Clopidogrel Tablets Recalled Due to Mislabeling
- Mandatory Screening for Congenital Heart Disease: Effects on Infant Mortality
- Short-Run Atrial Tachyarrhythmia Associated With Increased Stroke Risk
- Effects of High-Intensity Exercise Training in Previously Sedentary Adults
- ACC Releases Decision Pathway on Heart Failure With Reduced Ejection Fraction
- Rheumatoid Arthritis May Increase HF Hospitalization Risk
- Anticoagulants in Elderly With Afib, CKD May Increase Stroke Risk
- Exclusive Use of Tobacco Products Increases Mortality Risk
- Clinical Challenge: Upper Respiratory Infection 1 Year After Heart Transplant
- Use of Multiple Antihypertensive Agents Has Increased in Preeclampsia